If you are clinically depressed and also experiencing sexual problems, you’re not alone. Sexual problems, such as erectile dysfunction (ED) or an inability to have an orgasm, often co-exist with depression. The good news is that doctors can usually treat sexual problems that are related to depression.
What is the connection between sexual problems and depression?
Think of the brain as a highly sensitive sex organ. Sexual desire starts in the brain and works its way down. That’s because of special brain chemicals known as neurotransmitters. These chemicals increase communication between brain cells and trigger more blood flow to the sex organs. The problem is, with depression and other mood disorders, the brain circuits that communicate using these chemicals don’t function properly.
Many men and women with depression tell of having low or no sexual desire. And that puts a tremendous strain on intimate relationships.
Do antidepressants cause sexual problems?
As helpful as antidepressants are in boosting a person’s mood or sense of self-worth, some types of antidepressants — for example, the selective serotonin reuptake inhibitors (SSRIs) — can have undesirable side effects. Those side effects can result in sexual problems.
Antidepressants help boost mood in people with depression by altering the functioning of brain chemicals (neurotransmitters). But the same chemicals are involved in the sexual response. Antidepressants affect nerve pathways that regulate the sexual response, potentially causing sexual dysfunction. The sexual side effects of antidepressants sometimes increase as the dose of medication increases. Antidepressants that affect serotonin are also often used to treat premature ejaculation in men.
What types of sexual problems are associated with antidepressants?
Sexual problems with antidepressants may include:
- Inability to initiate or enjoy sex
- Erectile dysfunction (ED) or delayed ejaculation for men
- Decreased sexual desire
- Inability to achieve an orgasm
How are sexual problems with depression or with antidepressants treated?
If you have depression and are noticing a reduced interest in sex or problems with sexual functioning, it is important for you and your doctor to figure out if the cause of sexual dysfunction is the depression, the antidepressant you may be taking, or some other medical explanation. There are ways to manage the sexual side effects of antidepressant medicines without compromising treatment. Your doctor might try newer antidepressants that may not dampen the libido or sexual response, or they may prescribe another medication to try to counteract sexual side effects, which can be taken in tandem with the antidepressant.
Without knowing there’s a sexual problem, your doctor can’t do anything about it. Talk openly with both your partner and your doctor. Then ask your doctor what might help your situation.
Once they realize that the sexual problems associated with the medications can be treated, most people taking antidepressants choose to continue taking them.
- National Institute of Mental Health: “What is Depression?"
- American Academy of Family Physicians: “Depression in Older Adults: What it is and how to get help."
- National Alliance on Mental Illness: “Depression."
- Medscape: “The ELIXIR Study: Evaluation of Sexual Dysfunction in 4557 Depressed Patients in France."
- American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders: DSM-IV-TR, American Psychiatric Pub, 2000.
- Fieve, R. Bipolar II, Rodale Books, 2006.